Proper medication tools, instructions may help prevent overdoses

July 6, 2017

Picture-based instructions and proper dosing tools that closely match the amount of medication needed may help parents prevent medication overdoses in children, according to researchers.

Poorly designed medication labels and dosing tools lead to dosing errors, especially when parents are given large cups for small doses, the study team writes in Pediatrics.

Lead author Dr. Shonna Yin said parents frequently make errors in dosing medications for their kids. They conducted the study to find out how to redesign medication labels and dosing tools to help parents understand dosing instructions better, she added.

It is very easy to get confused when dosing liquid medications for a child, said Yin, a pediatrician at NYU Langone Medical Center in New York City.

She said parents should ask their doctor or pharmacist about which dosing tool would be best to use to help them make sure that they give the right dose to their children.

The best tool depends on the amount of medication the parent needs to give the child, Yin said, adding that using a tool that is too large or too small makes it more likely that a parent will make a mistake.

The researchers recruited 491 English- and Spanish-speaking parents of children age 8 years or younger, and randomly assigned them to one of four groups, each with a different combination of medication labels and dosing tools including assorted cups and syringes.

Parents were given a medication label with instructions in text only, or both text and pictograms, plus dose measuring tools marked only in milliliters (mL) or in both mL and teaspoons.

Participants were asked to demonstrate how they’d use the labels and to measure three different dosage amounts using three different tools.

About 84% of parents made at least one error and almost 30% made at least one large error such as doubling the correct dose.

There were fewer errors, however, when labels contained both text and pictograms and when dosing cups or syringes were close to and at least as large as the amount of medication needed.

For a 2-mL dose, for example, the fewest errors were seen with the 5-mL syringe and for the 7.5-mL dose, the fewest errors were with the 10-mL syringe.

In addition, parents were about 30% more likely to make mistakes when they used tools marked in mL and teaspoons compared to mL only.

“It is important for parents to use a tool that has markings on it to help them measure out the right amount. This could be an oral syringe, a dropper, a dosing spoon, dosing cup, or even a measuring spoon that is usually used for cooking,” Yin said.

When using any of these tools, parents should carefully check to see that the number and the units used on the tool match what they are trying to give, she added.

“Mixing up milliliters and teaspoons can lead to a parent giving 5 times the dose. If there is no dosing tool at home that has markings on it, I would recommend going to the store to get one or trying to get one from the doctor or pharmacist,” Yin said.

Dr. Kathleen Walsh, director of patient safety research at the James M. Anderson Center for Health Systems Excellence at Cincinnati Children’s Hospital in Ohio in the US, said the study makes it clear that it’s easy to make mistakes with liquid medicine, and having instructions with pictures as well as using the right syringe can help.

Tylenol or Benadryl are some of the medicines people should really be careful about giving the right dose, she said, as there are certain medicines that people tend to think of as safe but can actually be very dangerous if a big dosing error is made.


Category: Education, Features

Comments are closed.